Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 88, NWS Sioux Falls, SD

June 5, 20085 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2008, 5:53 PM CDT for 5 counties in South Dakota. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 5:53 PM CDT (22:53 UTC)
Expired
Jun 5, 2008, 6:45 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:12 PM CDTHAIL 0.752 W Ethan, SDWIND GUSTS TO 40 MPH
Jun 5, 6:17 PM CDTTSTM WND DMGMitchell, SDSOME TREES DOWN
Jun 5, 6:23 PM CDTTSTM WND GST 603 E Mitchell, SD
Jun 5, 6:35 PM CDTTSTM WND GST 60Ssw Ethan, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:50 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052253
SVRFSD
SDC035-043-061-067-111-052345-
/O.NEW.KFSD.SV.W.0088.080605T2253Z-080605T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF MOUNT VERNON
  TO 14 MILES WEST OF DIMOCK TO 9 MILES WEST OF DIMOCK TO 5 MILES
  SOUTHWEST OF PARKSTON...OR ALONG A LINE EXTENDING FROM 22 MILES
  SOUTHWEST OF MITCHELL TO 21 MILES SOUTHWEST OF MITCHELL TO 20 MILES
  SOUTH OF MITCHELL TO 26 MILES SOUTH OF MITCHELL...MOVING NORTHEAST
  AT 46 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DIMOCK AROUND 600 PM CDT...
  ETHAN AROUND 605 PM CDT...
  MOUNT VERNON AROUND 610 PM CDT...
  MITCHELL AROUND 615 PM CDT...
  LOOMIS AROUND 620 PM CDT...
  LETCHER AROUND 625 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4399 9832 4397 9788 4386 9787 4350 9785
      4318 9785 4319 9810 4325 9825 4340 9827
      4346 9829 4350 9833
TIME...MOT...LOC 2253Z 205DEG 40KT 4354 9831 4353 9825
          4350 9813 4340 9805

$$
BT
4 follow-up statements
000 
WWUS53 KFSD 052259
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT THU JUN 5 2008

SDC035-043-061-067-111-052345-
/O.CON.KFSD.SV.W.0088.000000T0000Z-080605T2345Z/
SANBORN SD-DAVISON SD-HANSON SD-DOUGLAS SD-HUTCHINSON SD-
600 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN HUTCHINSON...EASTERN DOUGLAS...WESTERN HANSON...DAVISON
AND SOUTHERN SANBORN COUNTIES...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MOUNT
VERNON TO 9 MILES SOUTH OF MOUNT VERNON TO 6 MILES WEST OF ETHAN TO
DIMOCK...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF
MITCHELL TO 14 MILES SOUTHWEST OF MITCHELL TO 13 MILES SOUTH OF
MITCHELL TO 20 MILES SOUTH OF MITCHELL...MOVING NORTHEAST AT 46 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   ETHAN AROUND 605 PM CDT...
   MOUNT VERNON AROUND 610 PM CDT...
   MITCHELL AROUND 615 PM CDT...
   LOOMIS AROUND 620 PM CDT...
   LETCHER AROUND 625 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4399 9832 4397 9788 4386 9787 4350 9785
      4318 9785 4319 9810 4325 9825 4340 9827
      4346 9829 4350 9833
TIME...MOT...LOC 2300Z 205DEG 40KT 4361 9826 4360 9820
          4357 9808 4347 9800

$$
BT
000 
WWUS53 KFSD 052315
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT THU JUN 5 2008

SDC035-043-061-067-111-052345-
/O.CON.KFSD.SV.W.0088.000000T0000Z-080605T2345Z/
SANBORN SD-DAVISON SD-HANSON SD-DOUGLAS SD-HUTCHINSON SD-
614 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN HUTCHINSON...EASTERN DOUGLAS...WESTERN HANSON...DAVISON
AND SOUTHERN SANBORN COUNTIES...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF MOUNT
VERNON TO 7 MILES SOUTHEAST OF MOUNT VERNON TO 5 MILES NORTHWEST OF
ETHAN TO DIMOCK TO 4 MILES SOUTH OF PARKSTON TO 5 MILES WEST OF
TRIPP...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF MITCHELL
TO 8 MILES SOUTHWEST OF MITCHELL TO 8 MILES SOUTH OF MITCHELL TO 18
MILES SOUTH OF MITCHELL TO 28 MILES SOUTH OF MITCHELL TO 24 MILES
EAST OF LAKE ANDES...MOVING NORTHEAST AT 23 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   TRIPP AROUND 620 PM CDT...
   MITCHELL AROUND 635 PM CDT...
   LOOMIS AROUND 640 PM CDT...
   LETCHER AROUND 645 PM CDT...

AT 612 PM...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL AND 
40 MPH WINDS TWO MILES WEST OF ETHAN. 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4399 9832 4397 9788 4386 9787 4350 9785
      4318 9785 4319 9810 4325 9825 4340 9827
      4346 9829 4350 9833
TIME...MOT...LOC 2314Z 211DEG 20KT 4366 9820 4365 9814
          4362 9802 4349 9793 4334 9796 4322 9805

$$
BT
000 
WWUS53 KFSD 052326
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT THU JUN 5 2008

SDC035-043-061-067-111-052345-
/O.CON.KFSD.SV.W.0088.000000T0000Z-080605T2345Z/
SANBORN SD-DAVISON SD-HANSON SD-DOUGLAS SD-HUTCHINSON SD-
625 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN HUTCHINSON...EASTERN DOUGLAS...WESTERN HANSON...DAVISON
AND SOUTHERN SANBORN COUNTIES...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF MOUNT VERNON
TO 5 MILES SOUTHWEST OF MITCHELL TO 6 MILES SOUTHEAST OF MITCHELL TO
4 MILES EAST OF ETHAN TO PARKSTON TO 3 MILES NORTHWEST OF TRIPP...OR
ALONG A LINE EXTENDING FROM 7 MILES WEST OF MITCHELL TO MITCHELL TO 6
MILES SOUTHEAST OF MITCHELL TO 16 MILES SOUTHEAST OF MITCHELL TO 25
MILES SOUTH OF MITCHELL TO 27 MILES EAST OF LAKE ANDES...MOVING
NORTHEAST AT 23 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   MITCHELL AROUND 625 PM CDT...
   LOOMIS AROUND 630 PM CDT...
   LETCHER AROUND 635 PM CDT...

AT 623 PM...A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS AND 
PENNY SIZED HAIL 3 MILES EAST OF MITCHELL.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4399 9832 4397 9788 4386 9787 4350 9785
      4318 9785 4319 9810 4325 9825 4340 9827
      4346 9829 4350 9833
TIME...MOT...LOC 2325Z 211DEG 20KT 4371 9816 4370 9810
          4367 9798 4354 9789 4339 9792 4327 9801

$$
BT
000 
WWUS53 KFSD 052344
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT THU JUN 5 2008

SDC035-043-061-067-111-052354-
/O.EXP.KFSD.SV.W.0088.000000T0000Z-080605T2345Z/
SANBORN SD-DAVISON SD-HANSON SD-DOUGLAS SD-HUTCHINSON SD-
644 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HUTCHINSON...EASTERN
DOUGLAS...WESTERN HANSON...DAVISON AND SOUTHERN SANBORN COUNTIES WILL
EXPIRE AT 645 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4399 9832 4397 9788 4386 9787 4350 9785
      4318 9785 4319 9810 4325 9825 4340 9827
      4346 9829 4350 9833
TIME...MOT...LOC 2344Z 211DEG 20KT 4380 9808 4379 9802
          4376 9790 4363 9781 4348 9785 4336 9794

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:25 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 5, 3:25 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT THU JUN 5 2008

.DISCUSSION...
INTERESTING SET UP TODAY WITH 987 MB SURFACE LOW JUST TO THE EAST OF
HILL CITY KANSAS. STRONGLY SHEARED ENVIRONMENT WITH STRONG UPPER
LEVEL WAVE MOVING OUT OF THE FOUR CORNERS REGIONS INTO THE WESTERN
PLAINS LATE THIS AFTERNOON. 12Z KTOP SOUNDING SHOWS STRONG CAP WITH
+15 C AIR AT 700 MB.  FURTHER TO THE NORTH AT KOAX...ATMOSPHERE
APPEARS TO BE MUCH MORE WORKED OVER WITH THE WARM AIR ALOFT NOT
NEARLY AS PROMINENT. STRONG SPEED AND DIRECTIONAL SHEAR NOTED ON
BOTH SOUNDINGS. SEVERAL SURFACE BOUNDARIES ACROSS NEBRASKA
BEGINNING TO WORK OFF TO THE NORTH.  MAIN WARM FRONT IS SITUATED
JUST TO THE NORTH OF THE KANSAS/NEBRASKA BORDER...WHILE  A SECONDARY
WARM FRONT IS SITUATED ACROSS NORTH CENTRAL NEBRASKA. CONVECTION HAS
BEGUN TO DEVELOP ALONG THIS BOUNDARY OVER THE LAST HOUR...WHICH IS
NOT CAPTURED BY THE MODELS WELL AT ALL. EFFECTS FROM THIS CONVECTION
WILL LIKELY PLAY A ROLE IN HOW SEVERE WEATHER SCENARIO PLAYS OUT
TODAY.

HAVE GONE WITH THE IDEA THAT WARM FRONT WILL MAKE IT INTO SOUTHERN
PORTIONS OF FORECAST AREA...EXTENDING FROM KYKN-KSPW.  EXPECT THE
MAIN SEVERE WEATHER THREAT TO BE ALONG AND SOUTH OF THIS
BOUNDARY...WITH STORMS REMAINING ELEVATED TO THE NORTH. EXPECT
GREATEST THREAT TO BE ACROSS NORTHWEST IOWA WHERE SKIES HAVE
PARTIALLY CLEARED OUT ALLOWING ATMOSPHERE TO DESTABILIZE. AS LONG AS
ATMOSPHERE IS ABLE TO DESTABILIZE SUFFICIENTLY THAT STORMS WILL NOT
BE SHEARED APART...SHOULD SEE SURFACE BASED SUPERCELL STORMS
REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA THAT CONGEAL
WITH TIME INTO A SQUALLINE. WITH STRONG WINDS ALOFT...COULD SEE
POTENTIAL FOR A SIGNIFICANT DAMAGING WIND EVENT ESPECIALLY ACROSS
NORTHWEST IOWA LATE THIS AFTERNOON AS ELEVATED DRY PUNCH MOVES INTO
CENTRAL NEBRASKA. 0-6 KM WINDS INDICATE STORM MOTION WOULD BE AROUND
190 AT 48 KNOTS...WHILE RIGHT MOVING SUPERCELLS WOULD MOVE AROUND
200 AT 45 KNOTS.

WITH GROUND ALREADY SATURATED FROM RECENT RAINS AND 3/HR FLASH FLOOD
GUIDANCE VARYING FROM 0.6 TO 3.0 INCHES ACROSS MUCH OF THE
AREA...ELECTED TO ISSUE A FLASH FLOOD WATCH FROM 18Z TO 06Z TONIGHT.

UPPER LEVEL LOW WRAPS UP AND MOVES NORTH ON FRIDAY AND A FEW SHOWERS
WILL BE LIKELY NORTH OF INTERSTATE 90 ION THE MORNING. SOUTHWEST
WINDS WILL INCREASE AND CLOUDS WILL DECREASE SOME THROUGHOUT THE
AFTERNOON...SO OTHER THAN BREEZY...IT SHOULD BE A MILD BUT SLIGHTLY
BELOW NORMAL DAY.

BY SATURDAY...STRONG JET STREAK OVER THE NORTHERN PLAINS SHOULD SET
UP A DECENT RIGHT REAR QUAD AND HELP SUPPORT AN INCOMING MID LEVEL
FRONT. WILL CONTINUE MID TO HIGH RANGE POPS THROUGH THE PERIOD.

IN THE LATTER PERIODS(MON-THU)...AN ACTIVE PATTERN LOOKS TO CONTINUE
THROUGH NEXT WEEK AS A MEAN TROF REMAINS OVER THE WESTERN UNITED
STATES. RIGHT NOW...MONDAY NIGHT INTO TUESDAY MORNING LOOKS LIKE THE
BEST SHOT FOR ADDITIONAL HEAVY RAIN AND SEVERE WEATHER CHANCES. SO
OVERALL...OFF AND ON CHANCE FOR PRECIPITATION AND TEMPERATURES
LIKELY BELOW NORMAL.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL MOVE NORTH ALONG AND WEST OF THE JAMES
RIVER THIS MORNING. A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP
ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON. SOME OF THESE STORMS
WILL LIKELY BE SEVERE THIS AFTERNOON PRODUCING HAIL AND ISOLATED
TORNADOES BEFORE EVOLVING INTO A DAMAGING WIND EVENT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/08
Hazardous weather outlook, Jun 5, 4:22 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT THU JUN 05 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
422 PM CDT THU JUN 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS WILL REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA
AND MOVE INTO SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
TORNADOES...ESPECIALLY SOUTH OF A TYNDALL SOUTH DAKOTA TO SPENCER
IOWA LINE. THESE STORMS WILL GRADUALLY COMBINE INTO A SQUALL LINE
PRODUCING A SIGNIFICANT WIND EVENT ACROSS NORTHWEST IOWA. HAIL TO
THE SIZE OF BASEBALLS WILL ALSO BE POSSIBLE WITH THE STRONGEST
STORMS.

FLOODING...
THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS
EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE
THIS WEEK.

MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE
EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR
CONTINUED OR ADDITIONAL FLOODING.

THUNDERSTORMS WILL CONTINUE TO CAUSE VERY HEAVY RAINS LATE THIS
AFTERNOON AND EVENING...PRODUCING AN ADDITIONAL 2 TO 4 INCHES OF
RAINFALL FOR MANY LOCATIONS. THIS COULD CREATE SOME LOCALIZED FLASH
FLOODING ISSUES AS WELL AS INCREASE THE THREAT OF ADDITIONAL
FLOODING ON CREEKS...STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 5:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      CHAMBERLAIN             43.81N 99.32W
06/05/2008                   BRULE              SD   LAW ENFORCEMENT

            BASEMENTS AND STREETS FLOODING IN CHAMBERLAIN

&&

LIEBL
Local storm report, Jun 5, 5:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      8 SSW HERRICK           43.00N 99.23W
06/05/2008                   GREGORY            SD   PUBLIC

            1.75 INCHES OF RAIN IN 30 MINUTES

&&

JSHEEHAN
Local storm report, Jun 5, 5:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     RAVINIA                 43.14N 98.43W
06/05/2008  E70 MPH          CHARLES MIX        SD   LAW ENFORCEMENT

            ROOF BLOWN OFF HOUSE. TREES OVER ROAD

&&

JSHEEHAN
Local storm report, Jun 5, 5:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      ROCK RAPIDS             43.43N 96.17W
06/05/2008                   LYON               IA   EMERGENCY MNGR

            FLOODED FIELDS AND SANDBAGGING A COUPLE BUSINESSES ALONG
            TOM CREEK

&&

MG
Local storm report, Jun 5, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 SE RAVINIA            43.10N 98.39W
06/05/2008                   CHARLES MIX        SD   LAW ENFORCEMENT

            100 FOOT MACHINE SHED BLOWN DOWN. TREES BLOWN DOWN

&&

JSHEEHAN
Local storm report, Jun 5, 5:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     MARTY                   42.99N 98.43W
06/05/2008  E60.00 MPH       CHARLES MIX        SD   LAW ENFORCEMENT

1105 AM     HAIL             LAKE ANDES              43.16N 98.54W
06/05/2008  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

1111 AM     HAIL             WAGNER                  43.08N 98.30W
06/05/2008  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

1121 AM     HAIL             DANTE                   43.04N 98.19W
06/05/2008  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

1130 AM     HAIL             3 WNW DELMONT           43.28N 98.21W
06/05/2008  E1.00 INCH       DOUGLAS            SD   TRAINED SPOTTER

1155 AM     FLASH FLOOD      TRIPP                   43.22N 97.97W
06/05/2008                   HUTCHINSON         SD   PUBLIC

            WATER OVER THE CURB IN TRIPP

1205 PM     HAIL             SW EMERY                43.60N 97.62W
06/05/2008  E0.75 INCH       HANSON             SD   TRAINED SPOTTER

1210 PM     HAIL             8 SW EMERY              43.52N 97.73W
06/05/2008  E0.75 INCH       HANSON             SD   TRAINED SPOTTER

1223 PM     HAIL             2 NNW SALIX             42.34N 96.30W
06/05/2008  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

1240 PM     HAIL             3 W VERMILLION          42.78N 96.99W
06/05/2008  E1.75 INCH       CLAY               SD   EMERGENCY MNGR

1240 PM     HAIL             4 S SIOUX CITY          42.44N 96.39W
06/05/2008  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

1241 PM     HAIL             SALEM                   43.72N 97.39W
06/05/2008  E1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

1242 PM     HAIL             1 NW VERMILLION         42.79N 96.94W
06/05/2008  E1.75 INCH       CLAY               SD   EMERGENCY MNGR

            GOLF BALL TO SLIGHTLY LARGER HAIL

1245 PM     HAIL             3 W LARCHWOOD           43.46N 96.50W
06/05/2008  E0.75 INCH       LYON               IA   TRAINED SPOTTER

1245 PM     FLASH FLOOD      2 SW SIOUX FALLS        43.52N 96.75W
06/05/2008                   MINNEHAHA          SD   PUBLIC

            WATER UP TO THE BOTTOM OF CARS ON WESTERN AVENUE NEAR
            33RD STREET

1245 PM     HAIL             4 E ELLSWORTH           43.52N 95.94W
06/05/2008  E2.50 INCH       NOBLES             MN   TRAINED SPOTTER

1245 PM     HAIL             5 W VERMILLION          42.78N 97.03W
06/05/2008  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

1246 PM     FLASH FLOOD      PARKSTON                43.39N 97.99W
06/05/2008                   HUTCHINSON         SD   EMERGENCY MNGR

            STREET FLOODING IN PARKSTON. RURAL ROADS BETWEEN PARKSTON
            AND TRIPP FLOODING

1250 PM     HAIL             1 W MASKELL             42.69N 97.00W
06/05/2008  M1.25 INCH       DIXON              NE   TRAINED SPOTTER

1250 PM     HAIL             2 W MASKELL             42.69N 97.03W
06/05/2008  M1.25 INCH       CEDAR              NE   TRAINED SPOTTER

1253 PM     HAIL             2 S OYENS               42.79N 96.06W
06/05/2008  E0.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

0110 PM     FLASH FLOOD      TEA                     43.45N 96.84W
06/05/2008                   LINCOLN            SD   TRAINED SPOTTER

            STREET FLOODING IN TEA

0112 PM     HAIL             11 N VERMILLION         42.94N 96.93W
06/05/2008  E0.75 INCH       CLAY               SD   TRAINED SPOTTER

0115 PM     HAIL             1 NNW GRANVILLE         43.00N 95.88W
06/05/2008  E0.75 INCH       SIOUX              IA   TRAINED SPOTTER

0115 PM     TSTM WND GST     1 E ELLSWORTH           43.52N 96.00W
06/05/2008  E65.00 MPH       NOBLES             MN   TRAINED SPOTTER

            GROUND WHITE WITH HAIL UP TO NICKEL SIZE. WIND GUST 60 TO
            70 MPH

0120 PM     HAIL             1 E ADRIAN              43.63N 95.91W
06/05/2008  E1.75 INCH       NOBLES             MN   TRAINED SPOTTER

0128 PM     FLASH FLOOD      2 WNW RUSHMORE          43.63N 95.84W
06/05/2008                   NOBLES             MN   TRAINED SPOTTER

            KANARANZI CREEK OUT OF BANKS

0128 PM     HAIL             2 WNW RUSHMORE          43.63N 95.84W
06/05/2008  E1.25 INCH       NOBLES             MN   TRAINED SPOTTER

0136 PM     HAIL             2 SE WILMONT            43.74N 95.80W
06/05/2008  E0.75 INCH       NOBLES             MN   TRAINED SPOTTER

0138 PM     HAIL             9 N BERESFORD           43.21N 96.79W
06/05/2008  E0.75 INCH       LINCOLN            SD   PUBLIC

0139 PM     HAIL             1 E WILMONT             43.76N 95.81W
06/05/2008  E1.75 INCH       NOBLES             MN   TRAINED SPOTTER

0150 PM     FLASH FLOOD      5 NNE CANTON            43.37N 96.54W
06/05/2008                   LINCOLN            SD   TRAINED SPOTTER

            277TH STREET BETWEEN 483RD AND 484TH AVENUE
            FLOODING...FIELDS FLOODING AS WELL

0150 PM     HAIL             3 E FULDA               43.87N 95.54W
06/05/2008  E0.75 INCH       MURRAY             MN   PUBLIC

0150 PM     HAIL             ROUND LAKE              43.54N 95.47W
06/05/2008  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

0202 PM     HAIL             5 SW OKABENA            43.69N 95.39W
06/05/2008  E0.88 INCH       JACKSON            MN   TRAINED SPOTTER

0205 PM     HAIL             4 E OKABENA             43.74N 95.24W
06/05/2008  E0.75 INCH       JACKSON            MN   PUBLIC

0208 PM     HAIL             7 S WESTBROOK           43.94N 95.43W
06/05/2008  E0.75 INCH       COTTONWOOD         MN   TRAINED SPOTTER

0208 PM     HAIL             5 SSE WESTBROOK         43.98N 95.40W
06/05/2008  E0.75 INCH       COTTONWOOD         MN   PUBLIC

0235 PM     TSTM WND GST     1 W GEORGE              43.34N 96.02W
06/05/2008  E60.00 MPH       LYON               IA   TRAINED SPOTTER

            SOME TREE BRANCHES DOWN

0245 PM     FLASH FLOOD      WINDOM                  43.87N 95.12W
06/05/2008                   COTTONWOOD         MN   LAW ENFORCEMENT

            STREET FLOODING IN WINDOM

0405 PM     FLASH FLOOD      CANTON                  43.30N 96.58W
06/05/2008                   LINCOLN            SD   EMERGENCY MNGR

            SANDBAGGING CHRISTMAS LAKE SUBDIVISION

0430 PM     FLASH FLOOD      CHAMBERLAIN             43.81N 99.32W
06/05/2008                   BRULE              SD   LAW ENFORCEMENT

            BASEMENTS AND STREETS FLOODING IN CHAMBERLAIN

0433 PM     HAIL             2 SW BONESTEEL          43.06N 98.97W
06/05/2008  E0.75 INCH       GREGORY            SD   PUBLIC

0502 PM     FLASH FLOOD      3 SE BURKE              43.16N 99.26W
06/05/2008                   GREGORY            SD   PUBLIC

            1.55 INCHES OF RAIN IN 20 MINUTES

0509 PM     FLASH FLOOD      8 SSW HERRICK           43.00N 99.23W
06/05/2008                   GREGORY            SD   PUBLIC

            1.75 INCHES OF RAIN IN 30 MINUTES

0517 PM     TSTM WND GST     RAVINIA                 43.14N 98.43W
06/05/2008  E70.00 MPH       CHARLES MIX        SD   LAW ENFORCEMENT

            ROOF BLOWN OFF HOUSE. TREES OVER ROAD

0520 PM     TSTM WND DMG     3 SE RAVINIA            43.10N 98.39W
06/05/2008                   CHARLES MIX        SD   LAW ENFORCEMENT

            100 FOOT MACHINE SHED BLOWN DOWN. TREES BLOWN DOWN

0530 PM     FLASH FLOOD      PUKWANA                 43.78N 99.18W
06/05/2008                   BRULE              SD   TRAINED SPOTTER

            LOW LYING AREAS FLOODING, ROADS BEING WASHED OUT

0530 PM     FLASH FLOOD      ROCK RAPIDS             43.43N 96.17W
06/05/2008                   LYON               IA   EMERGENCY MNGR

            FLOODED FIELDS AND SANDBAGGING A COUPLE BUSINESSES ALONG
            TOM CREEK

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:33 PM CDTSevere Thunderstorm WarningFSDMoody29 min
Jun 5, 10:35 AM CDTFlash Flood WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more11 hr
Jun 5, 10:38 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 5, 10:52 AM CDTSevere Thunderstorm WarningFSDCharles Mix23 min
Jun 5, 11:01 AM CDTRiver Flood WarningFSDHutchinson, Yankton10 days
Jun 5, 11:01 AM CDTRiver Flood WarningFSDDavison23 hr
Jun 5, 11:10 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson35 min
Jun 5, 11:30 AM CDTSevere Thunderstorm WarningFSDClay, Yankton30 min
Jun 5, 11:38 AM CDTSevere Thunderstorm WarningFSDBon Homme, Davison, Douglas, Hanson, Hutchinson52 min
Jun 5, 11:44 AM CDTFlash Flood WarningFSDBon Homme, Davison, Hanson, Hutchinson, McCook, Turner and 1 more5 hr
Jun 5, 12:14 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner31 min
Jun 5, 12:18 PM CDTFlash Flood WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more6 hr
Jun 5, 12:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min
Jun 5, 12:45 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner30 min
Jun 5, 12:56 PM CDTSevere Thunderstorm WarningFSDLincoln49 min
Jun 5, 12:59 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 5, 3:16 PM CDTFlash Flood WarningFSDMinnehaha, Moody3 hr
Jun 5, 3:40 PM CDTFlash Flood WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson4 hr
Jun 5, 3:57 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Jun 5, 4:15 PM CDTFlash Flood WarningFSDBrule, Jerauld3 hr
Jun 5, 4:42 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Jun 5, 5:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson37 min
Jun 5, 5:41 PM CDTFlash Flood WarningFSDAurora, Davison, Jerauld, Sanborn119 min
Jun 5, 5:54 PM CDTFlash Flood WarningFSDHanson, Hutchinson, McCook, Miner, Sanborn105 min
Jun 5, 6:32 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook43 min
Jun 5, 6:49 PM CDTFlash Flood WarningFSDBon Homme, Yankton50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.